Florida, 2024

Hail and Damaging Wind in Florida, December 18, 2024

December 18, 2024 · NWS TAE · 2 events in 1 county or zone

Scattered showers and thunderstorms developed ahead of a cold front. One storm moved across Tallahassee with hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered showers and thunderstorms developed ahead of a cold front. One storm moved across Tallahassee with hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 18, 7:33 PM EST, 48 minutes earlier.

Area forecast discussion, Dec 18, 7:33 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
733 PM EST Wed Dec 18 2024

...New AVIATION...

.NEAR TERM...
(Through Thursday)
Issued at 205 PM EST Wed Dec 18 2024

Breaks in the cloud cover this afternoon have lead to diurnal
warming/instability. This increase in buoyancy will lead to PWATs
increasing across the FL Panhandle and SE Alabama as the atmospheric
column moistens. The proximity to the incoming cold front also
leads this part of the area to have better large-scale forcing for
ascent. All this to say there will be showers across the FL
Panhandle and SE Alabama, the increase in instability could lead to
a few rumbles of thunder and gusty winds from outflows as storms
collapse.

During the overnight hours the front will slowly move across the
region. As the atmosphere decouples and stabilizes at the surface
we'll see a reduction in PoPs and an increase in fog coverage. Areas
ahead of the front, specifically across the FL Big Bend and SW
Georgia will be either near calm or calm with plenty of moisture
leading to another night of patchy to dense fog. As the front moves
through tomorrow, we'll see skies beginning to clear up as dew
points drop and cooler air from the north begins to move across the
region.

&&

.SHORT TERM...
(Thursday night through Friday night)
Issued at 205 PM EST Wed Dec 18 2024

The short term period begins with the region between the departing
cold front and a reinforcing cold front over the Mid Mississippi
Valley. This secondary cold front will bring a much cooler and
drier airmass to the region, returning the feel of winter.
However, the trend in the models over the last week has been
toward a warmer solution than initially advertised several days
ago. This is largely due to the northern stream trough and the
surface high pressure area remaining much further north of our
region. So while cool advection on Friday into Friday night will
be modest, it won't be significant enough to drive temperatures or
wind chills incredibly low. Model guidance this 12z cycle has
warmed from the last cycle, and with the pressure gradient fairly
tight Friday night, it is quite unlikely that air temperatures
will reach freezing into FL, though a few spots in SE Alabama may
get there. Nonetheless, with the surface wind, wind chills will
dip down below freezing across much of the region.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 205 PM EST Wed Dec 18 2024

The long term period begins with a cool and dry airmass in place
with surface high pressure across the Great Lakes that will
transit to the Mid Atlantic States and remain in place into
Tuesday. Because the center of the ridge is located so far to the
north of the region, low temperatures Saturday night are not set
up to be as cool as advertised in the MOS, as this isn't an ideal
radiational cooling setup with 3-5 kt of wind overnight. Only a
gradual warming trend is then expected until Monday when the low
level flow picks up more of an easterly component when the high
pressure area centers over the Mid Atlantic States. At this point,
gradual moisture return and moderation of the airmass will lead
to temperatures rising back into the upper 60s to near 70 for
highs by the end of the period. This will also set up the region
for a return of stratus/fog late in the period in the easterly
flow regime.

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM EST Wed Dec 18 2024

Scattered SHRA with embedded TSRA are expected invof ABY and TLH
before dissipating 01-02Z. A VFR start to the TAF period at all
sites outside of fog at ECP, then cigs and vsbys will lower again
overnight. Restrictions will be most pronounced at ECP, TLH, and
VLD with LIFR/VLIFR. At ABY and DHN, MVFR with a brief period of
LIFR. Meanwhile, a cold front moving through the area will clock
winds around to the North-Northwest Saturday morning, with a slow
return to VFR at all terminals by late morning.

&&

.MARINE...
Issued at 205 PM EST Wed Dec 18 2024

A weak cold front will move through the marine area late tonight
and through the morning hours on Thursday. This will shift winds
to offshore through the remainder of the week. By Friday, a
secondary cold front will move through the region, resulting in an
increase in stronger offshore winds by friday night. A period of
advisory conditions is expected Friday night through Saturday
before winds slightly decrease into the weekend as high pressure
builds over the Ohio Valley and Mid Atlantic States. Modest
offshore winds will continue through the remainder of the weekend
and into early next week with the high pressure area well to the
north of the marine area.

&&

.FIRE WEATHER...
Issued at 205 PM EST Wed Dec 18 2024

A cold front will pass the districts from late tonight through
Thursday, with a cooler and drier air mass following from later
Thursday into Friday and the weekend. This cold front will
increase transport winds, coming out of the northwest, across the
region leading to fair to good dispersions Thursday and Friday.

&&

.HYDROLOGY...
Issued at 205 PM EST Wed Dec 18 2024

The approaching front this evening and overnight should produce
limited rainfall across the region. Thereafter, dry conditions are
expected until the middle of next week, thus, there are no flood
concerns for the next several days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   77  60  73  45 /  20  20   0   0
Panama City   74  58  71  46 /  20  30   0   0
Dothan        76  55  67  41 /  40  20   0   0
Albany        77  55  70  41 /  30  30   0   0
Valdosta      77  59  74  47 /  20  20  10   0
Cross City    80  60  77  50 /  20  20  10   0
Apalachicola  71  61  71  48 /  20  40   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Oliver
SHORT TERM...Godsey
LONG TERM....Godsey
AVIATION...33
MARINE...Godsey
FIRE WEATHER...Oliver
HYDROLOGY...Godsey

In the hours before

Special weather statement, Dec 18, 5:59 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
559 PM EST Wed Dec 18 2024

GAZ122>126-182345-
Randolph GA-Lee GA-Dougherty GA-Terrell GA-Calhoun GA-
559 PM EST Wed Dec 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DOUGHERTY...SOUTHEASTERN
RANDOLPH...SOUTHERN LEE...NORTHEASTERN CALHOUN AND SOUTHERN TERRELL
COUNTIES IN SOUTHWESTERN GEORGIA THROUGH 645 PM EST...

At 559 PM EST, Doppler radar was tracking a strong thunderstorm near
Dawson, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dawson, Leesburg, Albany, Putney, East Albany, Marine Corps Logistics
Base, Turner City, Walker, Sasser, Stocks, Radium Springs, Forrester,
Lockett Crossing, South Albany, Southwest Ga Regional A/P, Palmyra,
Clarks Mill, Dawson Municipal A/P, Williamsburg, and
Chickasawhatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3177 8399 3176 8399 3172 8403 3170 8402
      3165 8402 3165 8400 3163 8401 3158 8401
      3146 8411 3159 8453 3165 8459 3176 8454
      3180 8443
TIME...MOT...LOC 2259Z 290DEG 21KT 3172 8445

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

21-WD
Local storm report, Dec 18, 6:15 PM EST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
615 PM EST Wed Dec 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     Hail             Leary                   31.48N 84.51W
12/18/2024  M1.00 Inch       Calhoun            GA   Broadcast Media

            Broadcast Media and Public reported quarter
            size hail.

&&

WD
Local storm report, Dec 18, 6:32 PM EST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
632 PM EST Wed Dec 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     Hail             1 NE Baconton           31.39N 84.15W
12/18/2024  M0.25 Inch       Mitchell           GA   Fire Dept/Rescue

            Pea sized hail reported by local fire
            department.

&&

WD
Local storm report, Dec 18, 6:40 PM EST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
640 PM EST Wed Dec 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             1 NE Baconton           31.39N 84.15W
12/18/2024  M0.25 Inch       Mitchell           GA   Fire Dept/Rescue

            Corrects previous hail report from 1 NE
            Baconton. Pea sized hail reported by local
            fire department.

&&

WD
Special weather statement, Dec 18, 7:06 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
706 PM EST Wed Dec 18 2024

FLZ011-GAZ143>145-155-156-190100-
Jackson FL-Miller GA-Decatur GA-Baker GA-Mitchell GA-Seminole GA-
706 PM EST Wed Dec 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JACKSON...
DECATUR...SOUTHERN MILLER...SOUTHWESTERN MITCHELL...SOUTHWESTERN
BAKER AND SEMINOLE COUNTIES THROUGH 800 PM EST/700 PM CST/...

At 705 PM EST/605 PM CST/, Doppler radar was tracking a strong
thunderstorm over Donalsonville, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bainbridge, Donalsonville, West Bainbridge, Iron City, Brinson,
Hanover, Ausmac, Babcock, Reynoldsville, Little Hope, Decatur Co A/P,
Lovedale, Boykin, Riverturn, Sharphagen, Hornsville, Donaldsonville
A/P, Buena Vista, Steam Mill, and Desser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3118 8442 3095 8441 3074 8456 3081 8498
      3087 8511 3100 8505 3100 8500 3106 8501
      3108 8500 3107 8492 3111 8492
TIME...MOT...LOC 0005Z 275DEG 24KT 3101 8491

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

21-WD
Special weather statement, Dec 18, 7:57 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
757 PM EST Wed Dec 18 2024

FLZ016-017-190130-
Gadsden FL-Leon FL-
757 PM EST Wed Dec 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GADSDEN AND CENTRAL
LEON COUNTIES THROUGH 830 PM EST...

At 756 PM EST, Doppler radar was tracking a strong thunderstorm over
Tallahassee State College, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tallahassee, Woodville, Tallahassee State College, Florida State
University, Midway, Florida A and M, Doak Campbell Stadium, Lake
Bradford, Gaither Community Center, Tallahassee Memorial Hosp, Walker
Ford Community Center, South City, Griffin Heights, Tallahassee
Regional A/P, Governors Square Mall, Natural Bridge, Midtown,
Apalachee Ridge Estates, Levy Park, and Indian Head Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3038 8444 3042 8449 3050 8449 3056 8440
      3057 8430 3052 8404 3046 8404 3044 8407
      3033 8408 3027 8414 3027 8415
TIME...MOT...LOC 0056Z 284DEG 20KT 3047 8438

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

21-WD

The radar

The Tallahassee radar (KTLH), 10 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Leon

When
December 18, 8:21 PM EST
Where
Leon County, Winthrop Park
Measured
0.75 in hail
Reported by
Social Media
Coordinates
30.460, -84.260

Thunderstorm Wind, Leon

When
December 18, 8:27 PM EST
Where
Leon County, 0.91 mi SE of North Florida Fairgrounds
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.390, -84.260

A tree was blown down off of Tram Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226273, 1226274.